Hail, Sheridan
- When
- September 22, 5:59 PM MST
- Where
- Sheridan County, 6.22 mi N of Gordon
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.890, -102.200
A weak cold front moving through western Nebraska sparked isolated thunderstorms with hail during the early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A weak cold front moving through western Nebraska sparked isolated thunderstorms with hail during the early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 22, 1:38 PM MST, 4 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 338 PM CDT MON SEP 22 2008 .DISCUSSION... THE 12Z MODELS ARE IN GOOD AGREEMENT THAT THE AREA OF LOW PRESSURE CURRENTLY EXTENDING FROM EASTERN COLORADO INTO WRN SOUTH DAKOTA WILL PUSH EAST TONIGHT. IN ADDITION UPPER TROUGH AXIS WILL MOVE INTO WRN PNHDL BY 12Z TUESDAY PROVIDING A BROAD AREA OF UPPER LEVEL DIVERGENCE IN RIGHT ENTRANCE REGION OF CYCLONICALLY CURVED JET. THE FOCUS FOR SEVERE THUNDERSTORMS WILL EXIST AFTER 00Z THROUGH 06Z TUESDAY ESPECIALLY FOR AREAS WEST OF VALENTINE THROUGH OGALLALA. THIS AREA WILL BE WITHIN 0-6 KM SHEAR VALUES OF 30-45KTS ALONG WITH MUCAPES OF 1500-2000J/KG DURING TIME OF INITIATION. THIS SHOULD PROVE TO BE AN UNUSUALLY STRONG THUNDERSTORM EVENT FOR THIS FIRST DAY OF AUTUMN. HIGHEST 60-80 POPS GOING IN THE GRIDDED FCST THIS EVENING FOR CHERRY AND SHERIDAN WITH 60 POPS ACROSS THE REMAINDER OF THE NCTRL AFTER MIDNIGHT. AREAS FURTHER SOUTH SHOULD EXPECT AT LEAST WIDELY SCATTERED COVERAGE BY LATE EVENING INTO THE EARLY MORNING HOURS. WINDS ARE ANOTHER CONCERN. H85 WINDS INCREASE TO 50-60 KTS MAINLY EAST OF HWY 83. EXISTING PRESSURE GRADIENT WILL ONLY TIGHTEN UP FURTHER WITH APPROACH COLD FRONT. WINDS ACROSS THE EAST WILL ACTUALLY SUBSIDE INTO THE BREEZY CATEGORY AROUND 00Z...THEN PICK BACK UP THROUGHOUT THE EVENING INTO THE HIGH WINDY CATEGORY. PLAN TO KEEP THE GOING WIND ADVISORY GOING DUE TO STRONGER WINDS AGAIN THIS EVENING. ON TUESDAY...THE FRONTAL SYSTEM WILL MOVE SWIFTLY EAST AND PUSH INTO CNTRL KANSAS BEFORE LIFTING BACK NORTH AS A WARM FRONT WEDNESDAY AND WEDNESDAY NIGHT. WILL KEEP SLIGHT CHC FOR TSRA WED AFTN THROUGH WEDNESDAY NIGHT ACROSS THE SERN AREAS. THE STRING OF 7 DAYS AT LBF ABOVE 80 DEGREES WILL LIKELY AFTER TODAY WITH COOLER TEMPS FCST NEAR 78 FOR TUESDAY. COOL AND DRIER AIR TUESDAY NIGHT WILL ALLOW FOR A COOL NIGHT INTO THE UPPER 30S TO LOWER 40S ACROSS THE WEST AND MID 40S TO AROUND 50 EAST. A WARMUP INTO THE 80S ACROSS THE REGION WILL RESUME WEDNESDAY THROUGH FRIDAY. MEDIUM RANGE MODEL INDICATING A COOLDOWN BEGINNING SATURDAY WITH UPPER 70S/LOWER 80S THEN EVEN COOLER POSSIBLE SUNDAY MONDAY IN THE 70S. WILL FOLLOW ENSEMBLE MEANS AND HPC GUIDANCE AS OPPOSED TO OPERATIONAL 12Z GFS AND ECMWF. THE OPERATIONAL MODELS NOW BOTH INDICATE A SUBSTANTIAL COOLDOWN SUNDAY AND MONDAY. HAVE INTRODUCED A SLIGHT CHC FOR SHOWERS SATURDAY NIGHT THROUGH SUNDAY. CURRENT OPERATIONAL MODELS HOWEVER SUGGEST RAIN CHCS WOULD EXTEND THROUGH MONDAY ALONG WITH HIGHS MONDAY ONLY IN THE 60S. ADJUSTMENT TO DAYS 6 AND 7 FOR COOLER HIGHS AND ADDITION OF POPS SUNDAY NIGHT AND MONDAY WILL NEED TO BE CONSIDERED DURING THE NEXT FEW FORECAST PACKAGES. && .AVIATION... SHORT WAVE TROUGH TO PUSH A COLD FRONT ACROSS THE REGION TONIGHT. SOUTH WINDS AHEAD OF THE FRONT WILL CONTINUE...WITH A SWITCH TO THE NORTHWEST BEHIND THE FRONT. WIND GUSTS OF 20 TO 30 KTS POSSIBLE THIS EVENING...WITH A SLIGHT SLACKEN OF WINDS AFTER MIDNIGHT...WITH THE SWITCH TO NORTHWEST OVERNIGHT. ALONG/AHEAD OF THE COLD FRONT AM EXPECTING A BROKEN LINE OF STRONG THUNDERSTORMS...ESPECIALLY ACROSS NORTHERN NEBRASKA. FURTHER SOUTH...FOR KLBF...MORE REMOVED FROM LOW CENTER MOVING ACROSS S DAKOTA SO NOT AS CONFIDENT OF ACTIVITY. HAVE KEPT PROB30 THUNDER AT BOTH TAF SITES AS TIMING STILL UNCERTAIN. THIS TIMING WILL BE REFINED IN FURTHER UPDATES. ALSO WILL SEE A CHANCE AT MVFR CONDITIONS WITH PASSING STORMS. && .LBF WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY TIL 10 PM CDT THIS EVENING FOR NEZ007-009-010-027>029-038. && KAR/MM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 347 PM CDT MON SEP 22 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-232100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 347 PM CDT MON SEP 22 2008 /247 PM MDT MON SEP 22 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A COLD FRONT WILL PUSH ACROSS THE OUTLOOK AREA TONIGHT. THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT. THERE IS A SLIGHT RISK FOR THE THUNDERSTORMS TO BECOME SEVERE. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...HOWEVER...AN ISOLATED TORNADO CAN NOT BE RULED OUT. THE AREA OF GREATEST CONCERN FOR SEVERE WEATHER IS NORTH OF INTERSTATE 80 AND WEST OF HIGHWAY 183 WITH THE THREAT INCREASING NORTHWARD TOWARD THE SOUTH DAKOTA BORDER. IN ADDITION TO THE SEVERE WEATHER...SOUTH WINDS WILL INCREASE TO 30 MPH OR GREATER THIS EVENING ACROSS PARTS OF NORTH CENTRAL NEBRASKA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE EARLY TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MASEK
The Rapid City radar (KUDX), 146 km away, was scanning. The volume nearest the first event began at 01:00 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130101.